Lightning, Berks
- When
- July 5, 7:50 PM EST
- Where
- Berks County, Leesport
- Reported by
- NEWSPAPER
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
Lightning strikes caused about 300 homes and businesses to lose power in Leesport for about two hours during the evening of the 5th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning strikes caused about 300 homes and businesses to lose power in Leesport for about two hours during the evening of the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 3:44 PM EST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 444 PM EDT TUE JUL 5 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... WE HAVE A MID LEVEL TROF AND ASSOCIATED UPPER LEVEL JET ON TAP AT LEAST INTO TOMORROW AND QUITE POSSIBLY INTO TOMORROW NIGHT, AND ALTHOUGH THERE IS CONSIDERABLE DIFFERENCE ON THE MID AND UPPER LEVEL FEATURES AND THEIR AFFECT ON MODEL FORCING, THE GFS AND NAM DO AGREE THAT THERE IS PLENTY OF MOISTURE AND SURFACE CONVERGENCE WITH A FRONT AND LOW PRESSURE ALONG IT. THEREFORE POPS ARE CLOSER TO THE HIGHER MAV POPS THAN THE MET POPS INTO WED EVENING. CAPES ARE NOT FORECAST TO BE VERY ROBUST THROUGH TOMORROW MORNING, AND MARGINALLY HIGHER TOMORROW. THE WIND FIELD BELOW H5 IS NOT VERY STRONG, BUT COMBINED WITH THE HIGH MOISTURE CONTENT OF THE AIR WE ARE CONCERNED ABOUT LOCAL HEAVY DOWNPOURS AND WE ARE WRITING STATEMENTS TO THAT EFFECT. NOT A GREAT DEAL OF CONFIDENCE IN THE TIMING OF THE EXITING OF THIS SYSTEM, BUT INDICATIONS PRESENTLY ARE THAT AT LEAST A PIECE OF IT SHOULD LIFT OUT BY THURSDAY MORNING AND GIVE US A RESPITE BEFORE THE REMNANTS OF CINDY PERHAPS BRING US RAIN IN THE LONG TERM. ON TEMPS, RAISED VALUES TONIGHT AS DWPTS PRESENTLY ARE RATHER HIGH AND DONT THINK WE SEE THE FRONT DROPPING TEMPS A LOT BY DAYBREAK. AFTER THAT, WE STAYED ON OR BELOW THE DAYTIME MAX GUIDANCE GIVEN THE EXPECTED CLOUDS AND STAYED PRETTY CLOSE TO THE MIN GUIDANCE. && .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... SYNOPTIC MODELS ARE PERHAPS HAVING A HARD TIME DIFFERENTIATING THE REMNANTS OF CINDY FROM THE SURFACE REFLECTION OF WHAT REMAINS OF THE MID LEVEL TROF, AND THEY ARE LIFTING THE TROPICAL (EVENTUALLY, EXTRATROPICAL) SYSTEM FROM THE CENTRAL GULF TO SOUTH OF US ALONG THE ATLANTIC COAST BY FRI OR SAT. THE TROPICAL MODELS ARE TAKING THE SYSTEM TO OUR WEST. TPC PRESENTLY TRACKS IT TO SWRN PA BY 12Z SAT AND WE ARE GOING WITH THAT. WHATEVER RAIN FALLS IN THE SHORT TERM SHOULD MAKE IT MORE DIFFICULT FOR THE GROUND TO HANDLE ANY HEAVY RAIN IN THE LONGER TERM, ALL THE VEGETATION NOTWITHSTANDING, AND SO WE HAVE ISSUED AN ESF. IT IS A HEADS UP THAT WE MIGHT HAVE SOME FLOODING PROBLEMS IF WE DO GET HEAVY RAIN FROM THE REMNANTS OF CINDY. THE REST OF THE SYNOPTIC SCALE MID LEVEL LOW IS FORECAST TO MOVE PAST US ON SUNDAY, BUT THEN THE GFS CUTS IT OFF AND PARKS IT OVER COASTAL NEW ENGLAND THROUGH EARLY NEXT WEEK. THE ECMWF TAKES THIS SYSTEM CONSIDERABLY FURTHER DOWNSTREAM, AND RIGHT NOW WE ARE GOING WITH THE OPTIMISTIC FORECAST. && .AVIATION... THIS MORNINGS STRATUS HAS LIFTED INTO SC. MOST VISIBILITY RESTRICTIONS ARE GONE, ALTHOUGH THERE ARE SOME MVFR OBS IN HAZE REMAINING. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND EVENING WITH LOWER CIGS AND VSBYS. THE SHOWER/THUNDERSTORM ACTIVITY WILL DIMINISH OVERNIGHT LEAVING US WITH MVFR CIGS/VSBYS, AT TIMES LOWERING TO IFR. LOW PRESSURE WILL MOVE VERY SLOWLY EAST ACROSS THE AREA WEDNESDAY ALLOWING CIGS AND VSBYS TO IMPROVE TO VFR BY MIDDAY. SCATTERED SHOWERS WILL STILL BE POSSIBLE. AND THERE MAY BE A FEW THUNDERSTORMS FORMING MAINLY IN THE AFTERNOON AFTER THE SUN WORKS ITS MAGIC. && .MARINE... GENERALLY TRANQUIL WX WILL CONTINUE OVER THE WATERS THROUGH THE WEEK WITH WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. A COLD FRONT IS EXPECTED TO MOVE SLOWLY ACROSS THE REGION WEDNESDAY. HIGH PRESSURE IS THEN FORECAST TO BUILD INTO THE REGION THURSDAY. WE WILL THEN HAVE TO CONTEND WITH THE REMNANTS OF CINDY FRIDAY INTO SATURDAY AS TROPICAL MOISTURE STREAMS NORTHEAST. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...NYY85 AVIATION/MARINE...RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 455 AM EDT TUE JUL 5 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-060853- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 455 AM EDT TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, THERE WILL BE SOME THUNDERSTORMS OVER THE FAR NORTHERN AREAS WHICH MAY BRING SOME HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 306 PM EDT TUE JUL 5 2005 DEZ001-002-MDZ008-012-PAZ067-070-052015- CECIL MD-CHESTER PA-DELAWARE PA-KENT MD-KENT DE-NEW CASTLE DE- INCLUDING THE CITIES OF...DOVER...NEWARK AND WILMINGTON 306 PM EDT TUE JUL 5 2005 AN AREA OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND DOWNPOURS WILL MOVE ACROSS NORTHEAST MARYLAND, SOUTHEAST PENNSYLVANIA AND NORTHERN DELAWARE THROUGH 415 PM. RAINFALL RATES UP TO AN INCH PER HOUR MAY CREATE LOCALIZED POOR DRAINAGE FLOODING ACROSS THE AREA. GO INSIDE IF THUNDERSTORMS APPROACH TO PROTECT YOURSELF FROM THE THREAT POSED BY LIGHTNING. OHARA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 PM EDT TUE JUL 5 2005 DEZ003-MDZ015-019-020-052242- CAROLINE MD-INLAND SUSSEX DE-QUEEN ANNES MD-TALBOT MD- 345 PM EDT TUE JUL 5 2005 THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING WILL CONTINUE ACROSS QUEEN ANNES, TALBOT AND CAROLINE COUNTIES THROUGH 430 PM. OTHER MORE WIDELY SCATTERED ACTIVITY WILL BE ACROSS SUSSEX COUNTY DELAWARE. WATCH OUT FOR LOCALIZED FLOODING IN THE THUNDERSTORMS. OHARA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 352 PM EDT TUE JUL 5 2005 NJZ016>018-PAZ068-071-052100- CAMDEN NJ-GLOUCESTER NJ-MONTGOMERY PA-PHILADELPHIA PA-SALEM NJ- INCLUDING THE CITIES OF...CAMDEN AND PHILADELPHIA 352 PM EDT TUE JUL 5 2005 AN AREA OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND DOWNPOURS IS SLOWLY MOVING NORTHEAST TOWARDS THE GREATER PHILADELPHIA METRO AREA AND SOUTHERN NEW JERSEY. MOTORISTS SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND PONDING OF WATER ON ROADWAYS DURING THE EVENING COMMUTE. LOCALIZED POOR DRAINAGE FLOODING IS POSSIBLE WITH THE MOST INTENSE ACTIVITY. REMAIN INDOORS WHEN YOUR HEAR THUNDER. OHARA
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EDT TUE JUL 5 2005 NJZ016>018-PAZ068-071-052100- CAMDEN NJ-GLOUCESTER NJ-MONTGOMERY PA-PHILADELPHIA PA-SALEM NJ- INCLUDING THE CITIES OF...CAMDEN AND PHILADELPHIA 415 PM EDT TUE JUL 5 2005 AN AREA OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND DOWNPOURS IS SLOWLY MOVING NORTHEAST TOWARDS THE GREATER PHILADELPHIA METRO AREA AND SOUTHERN NEW JERSEY. MOTORISTS SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND PONDING OF WATER ON ROADWAYS DURING THE EVENING COMMUTE. LOCALIZED POOR DRAINAGE FLOODING IS POSSIBLE WITH THE MOST INTENSE ACTIVITY. REMAIN INDOORS WHEN YOUR HEAR THUNDER. YOU CAN ALSO EXPECT WIND GUSTS BETWEEN 30 MPH AND 40 MPH WITH THE MOST INTENSE ACTIVITY. OHARA
The Philadelphia radar (KDIX), 139 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468123.